— A new warning label has been added to the influenza drug Tamiflu following reports of delirium and hallucinations among people mostly children - taking the medication.
The US Food and Drug Administration (FDA) updated the label on Monday after reports of more than 100 people, mostly in Japan, who suffered unusual psychiatric effects, including cases of self-injury and suicide, when taking the drug. On Tuesday, the FDA advised parents to watch out for such reactions in their children when treating them with the antiflu drug.
"The reports were primarily among paediatric patients," the FDA website says. "Patients with influenza should be closely monitored for signs of abnormal behaviour throughout the treatment period," it adds.
There have been 103 cases, 95 of them in Japan, of delirium among people with the flu who took Tamiflu, especially among children and adolescents, the FDA says. About 60% of the affected patients were under 17, it adds. Suicide was reported in some cases.
Swiss pharmaceuticals giant Roche, which manufactures Tamiflu, says that nothing indicated that the drug was responsible for the neuropsychiatric problems. The FDA adds that the relationship between the bizarre behaviour and the drug was not known, but that the label had been amended to mitigate the potential risk.
Previously, the label had only mentioned that seizure and confusion have been seen in some patients.
Millions of doses of Tamiflu are being stockpiled by governments and the World Health Organization in the event of a global flu pandemic, which could be sparked if the avian H5N1 virus mutates into a form that can easily be passed among humans.
More Science News from New Scientist
Bird flu outruns the vaccines
WHO urges a boost to flu vaccine production
Tamiflu could boost drug-resistant flu in wild birds